Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 166, NWS Sioux Falls, SD

July 19, 1999Lyon County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 1999, 2:37 AM CDT for Lyon County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1999, 2:37 AM CDT (07:37 UTC)
Expired
Jul 19, 1999, 3:10 AM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Lyon County, IA

The radar

The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1999-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1999-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1079 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.2
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 190738 RRA
SVRFSD
IAC119-190810-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
237 AM CDT MON JUL 19 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN NORTHWESTERN IOWA

* UNTIL 310 AM CDT

* AT 235 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 23 MILES EAST OF SIOUX FALLS OR 4 MILES
  WEST OF ROCK RAPIDS... MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK RAPIDS              AROUND 245 AM CDT
  EDNA                     AROUND 255 AM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

BLOOM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:58 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 18, 10:58 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 PM CDT SUN JUL 18 1999

THUNDERSTORMS THAT WERE IN GREGORY AND CHARLES MIX COUNTIES HAVE
MOVED SOUTH OF FORECAST AREA. SATELLITE LOOPS SHOW CONSIDERABLE
CIRRUS FROM THESE THUNDERSTORMS MOVING ACROSS WESTERN AND NORTHERN
PARTS OF FORECAST AREA. HAVE UPDATED SOME ZONES FOR CLOUD COVER
BASED ON THIS. FRONT OVER FORECAST AREA SHOWS LITTLE MOVEMENT THIS
EVENING. ALSO UPDATED FOR FOG...WINDS AND LOW TEMPERATURES BASED ON
SURFACE ANALYSIS THIS EVENING.  DEW POINTS AT SOME LOCATIONS APPEAR
TO BE HOLDING ABOVE EXPECTED LOW TEMPERATURES.

.FSD...NONE

BLOOM

In the hours before

Local storm report, Jul 18, 10:54 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT SUN JUL 18 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    DIXON                     SD    1.5 INCH HAIL
07/18/99   GREGORY

0821 PM    12 N GREGORY              SD    .75 INCH HAIL
07/18/99   GREGORY

0830 PM    GREGORY                   SD    70-80 MPH TSTM GUST
07/18/99   GREGORY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:54 AM CDTSevere Thunderstorm WarningFSDOsceola31 min
Jul 19, 3:16 AM CDTSevere Thunderstorm WarningFSDLyon34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.